Alert archive / California / Wind Advisories in 2020
Wind Advisory 2, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 11, 2020, 8:20 AM PST for Inyo County, San Bernardino County, California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 11, 2020, 8:20 AM PST (16:20 UTC)
- Expired
- Jan 11, 2020, 5:57 PM PST
- In force
- 10 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2595 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
712 WWUS75 KVEF 111620 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 820 AM PST Sat Jan 11 2020 CAZ519-520-112300- /O.NEW.KVEF.WI.Y.0002.200111T1620Z-200111T2300Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 820 AM PST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Strong gusts could create hazardous driving conditions along Highway 395. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest gusts are expected to remain west of Highway 395 along the slopes near canyon openings. However, westerly gusts 45 to 55 mph could reach the highway at times creating strong crosswinds and hazardous driving conditions...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
436 WWUS75 KVEF 112113 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 113 PM PST Sat Jan 11 2020 CAZ523-112300- /O.EXA.KVEF.WI.Y.0002.000000T0000Z-200111T2300Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 113 PM PST Sat Jan 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Mojave Desert. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Strong gusts and areas of blowing dust and sand will create hazardous driving conditions along roads and highways in western San Bernardino County. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519-520-112300- /O.CON.KVEF.WI.Y.0002.000000T0000Z-200111T2300Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 113 PM PST Sat Jan 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 65 mph. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...Until 3 PM PST this afternoon. * IMPACTS...Strong gusts could create hazardous driving conditions along Highway 395. Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...The strongest gusts are expected to remain west of Highway 395 along the slopes near canyon openings. However, westerly gusts 45 to 55 mph could reach the highway at times creating strong crosswinds and hazardous driving conditions...especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
099 WWUS75 KVEF 112256 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 256 PM PST Sat Jan 11 2020 CAZ519-520-120000- /O.EXP.KVEF.WI.Y.0002.000000T0000Z-200111T2300Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 256 PM PST Sat Jan 11 2020 ...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON... Winds have decreased below advisory levels. $$ CAZ523-120200- /O.EXT.KVEF.WI.Y.0002.000000T0000Z-200112T0200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 256 PM PST Sat Jan 11 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...West winds 25 to 35 mph with gusts up to 55 mph. * WHERE...Western Mojave Desert. * WHEN...Until 6 PM PST this evening. * IMPACTS...Strong gusts and areas of blowing dust and sand will create hazardous driving conditions along roads and highways in western San Bernardino County. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong west winds are expected to continue across the western portions of San Bernardino County through the remainder of the afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
378 WWUS75 KVEF 120157 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 557 PM PST Sat Jan 11 2020 CAZ523-120300- /O.CAN.KVEF.WI.Y.0002.000000T0000Z-200112T0200Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 557 PM PST Sat Jan 11 2020 ...WIND ADVISORY HAS EXPIRED... The Wind Advisory for the Western Mojave Desert including Barstow will be allowed to expire at 6PM. Area observations show wind gusts are on a downtrend and have fallen below advisory criteria. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 11, 2:53 AM PST, 5 hours 27 minutes earlier.
Area forecast discussion, Jan 11, 2:53 AM PST, 5 hours 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 253 AM PST Sat Jan 11 2020 .SYNOPSIS...A series of weather systems will bring breezy to locally windy conditions today, Sunday and Tuesday, along with cooler temperatures. Dry conditions will continue for most of area through at least the middle of next week. A potent weather system will bring elevated precipitation chances and stronger winds late next week. && .DISCUSSION...A series of weather disturbances will rotate through the Great Basin over the next several days. The main impacts with these systems will be enhanced winds in the eastern Sierra slopes along with northerly breezes associated with surface fronts. Water vapor shows the first of these systems diving southeastward into the Great Basin. Winds have started to respond in the Sierra, with gusts between 40-50 MPH observed above 7,000 feet. Expect these gusty winds to continue through morning and should gradually weaken early this afternoon as flow aloft becomes more northwesterly and cold front pushes through at the surface. Winds are also expected to respond across the western Mojave Desert this afternoon, where gusts will increase to 30-40 MPH later this morning before tapering down early this evening. Outside of the aforementioned areas, expect breezy conditions through the afternoon and evening. In addition to winds there will be a chance of light snow showers across northern Lincoln County tonight - no accumulation is expected. Elsewhere, conditions will remain dry. Two more speedy shortwaves will move through between Sunday and Tuesday. Both of these systems will bring another round breezy to locally wind conditions Sunday night and again on Tuesday. Gusty winds on Tuesday will span further across the Mojave Desert, but are generally expected to be below 40 MPH. Precip chances will be low for both of these systems due to limited and moisture and low wave amplification. However, light precip cannot be ruled out for the Sierra, southern Great Basin, and Arizona Strip, especially Tuesday. After a quiet day on Wednesday, attention turns toward an amplifying trough offshore, progged to progress inland Thursday/Friday. Run-to-run ensemble consistency has been decent and continues to signal broad gusty winds across the southern Great Basin and Mojave Desert as well as a shot at some light precip Friday night/Saturday morning. Precip impacts appear to be low, with little in the way of QPF/snow accumulation. Expect temperatures to hover a few degrees below normal through the weekend and most of next week. && .AVIATION...For McCarran...No operationally significant winds, clouds, or weather expected through Monday. For the rest of southern Nevada, northwest Arizona and southeast California...Periods of gusty westerly winds will affect the eastern slopes of the Sierra and western San Bernardino County through Sunday, with significant turbulence likely over the Owens Valley and in the Barstow region. North to northwest winds gusting up to 30 knots will also affect the southern Great Basin this afternoon and evening. Otherwise, no operationally significant winds, clouds, or weather expected through Monday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Boothe AVIATION.....Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in California, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.